Alert archive / Illinois / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 11, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Apr 12, 2002, 5:13 PM CDT for Clay County, Illinois. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 12, 2002, 5:13 PM CDT (22:13 UTC)
- Expired
- Apr 12, 2002, 6:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
County Clay County, IL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 215 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1073 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KILX 122213 SVRSPI ILC025-122300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 513 PM CDT FRI APR 12 2002 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLAY COUNTY IN SOUTH CENTRAL ILLINOIS * UNTIL 600 PM CDT * AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER FLORA...MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CLAY CITY SAILOR SPRINGS INGAHAM THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH... DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS. LAT...LON 3868 8856 3861 8842 3867 8831 3886 8833 BARNES NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 3:15 PM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, Apr 12, 3:15 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 315 PM CDT FRI APR 12 2002 COLD FRONT CURRENTLY MOVING ACROSS THE AREA ATTM. SHRA/TSRA FIRING ALONG THE FRONT FROM CMI-DEC-LSX. VSBL SAT SHOWS SOME SUNSHINE HAS HELPED DESTABILIZE THE ATMOS IN ERN/SERN IL THIS AFTN. SO EXPECT TSRA TO CONTINUE ACROSS THIS AREA. CONCERNS THIS AFTN ARE TSRA CHCS THIS EVE AND MAINLY TEMPS INTO THE WEEKEND. COLD FRONT WILL SLOWLY PROGRESS SE ACROSS ERN/SERN IL LATE THIS AFTN AND EVE. MODELS FAIRLY SIMILIAR WITH STALLING THIS FRONT OVER SERN IL THIS EVENING UNTIL UPR LVL S/WV IN CEN MO MOVES ACROSS THE AREA. CURRENT CONVECTION WILL BE ONGOING AT ZONE TIME...SO WILL MAKE ZONE TIME ISSUANCE ON WHERE TO KEEP PCPN IN. CURRENT THINKING IS TO KEEP EVENING WORDING IN ERN/SERN SECTIONS UNTIL MIDNIGHT. REST OF THE CWA WILL STAY UNDER OVC SKIES AS LOW LVL STATUS EXTENDS BACK TO ALMOST MN. ETA FORECAST SOUNDINGS FOR PIA ALSO KEEPS CAPPING INVERSION IN PLACE...SO DO NOT SEE MANY SIGNS OF CLRG OVERNIGHT. WILL ALSO KEEP PATCHY FOG WORDING IN AREAS THAT RECIEVE SHRAS...AS INVERSION WILL ALSO KEEP LOW LVL MOISTURE HIGH. MOS TEMPS MAY BE A BIT COOL GIVEN WIDESPREAD CLOUDS...SO MAY ADJUST TEMPS SLIGHTLY WITH THIS IN MIND. FRONTAL BNDRY SLIDES SOUTH OF IL ON SAT AS WK IMPULSES MOVE ALONG NORTH AND JUST SOUTH OF CEN IL. WITH THE BNDRY SOUTH OF CEN IL...MOISTURE WILL BE LIMITED IN THE LOW LYRS AS THESE S/WVS MOVE ACROSS THE AREA. SO WILL KEEP SAT/SUN DRY FOR NOW. WINDS RETURN TO THE SOUTH ON SUN...WITH NICE WARMUP EXPECTED AGAIN. WILL TWEEK TEMPS A BIT FOR SUNDAY AS GUID NUMBERS ARE WARMER AND SOUTH WINDS RETURN. MODELS TRENDING SLOWER WITH NEXT PCPN CHC FOR WED INTO THU...AS S/WV IN THE PACIFIC ON MON DEEPENS THE UPR FLOW...RETURNING MORE SWRLY FLOW FOR THE MIDWEST. RIDGING IN RESPONSE TO THIS S/WV WILL HOLD UP PCPN CHCS UNTIL WED AS RIDGE HOLDS AND UPR LVL DYNAMICS WITH THAT SYS PROGRESS INTO THE UPR GRT LKS. FRONT MOVES ACROSS THE AREA WED AND STALLS ACROSS THE AREA...WITH CHCS INTO THU. PACIFIC SFC HIGH BUILDS IN BEHIND THE FRONT FOR FRI...SO WILL GO DRY THIS DAY. PRELIMINARY CCF FOR COORDINATION PURPOSES ONLY... SPI BB 046/071 048/074 054 22000 PIA BB 044/069 046/072 053 22000 DEC BB 046/071 046/074 054 22000 CMI BB 045/070 045/074 053 22700 MTO BB 047/072 046/073 055 22700 LWV BB 048/072 048/076 057 22700 .ILX...NONE. KETCHAM
In the hours before
Special weather statement, Apr 12, 11:41 AM CDT, 5 hours 32 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-121800- HAZARDOUS WEATHER OUTLOOK FOR CENTRAL ILLINOIS...UPDATED NATIONAL WEATHER SERVICE LINCOLN IL 1141 AM CDT FRI APR 12 2002 THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON...MAINLY EAST OF INTERSTATE 55. A FEW OF THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THEREFORE SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON. STAY TUNED FOR FURTHER UPDATES AND POSSIBLE WATCHES AND WARNINGS. FRIEDERS
Local storm report, Apr 12, 2:56 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
256 PM CDT FRI APR 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0235 PM SIDELL IL .75 INCH HAIL
04/12/02 VERMILION PEA TO DIME SIZE HAIL.
REPORTED BY ESDA.
0240 PM GEORGETOWN IL 1.00 INCH HAIL
04/12/02 VERMILION DIME TO QUARTER SIZE HAIL.
REPORTED BY ESDA.
GEELHARTLocal storm report, Apr 12, 3:52 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
352 PM CDT FRI APR 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 PM 2 NW FINDLAY IL .75 INCH HAIL
04/12/02 SHELBY REPORTED BY COOP OBSERVER.
0344 PM ASHMORE IL .88 INCH HAIL
04/12/02 COLES REPORTED BY ESDA.
0342 PM TUSCOLA IL .75 INCH HAIL
04/12/02 DOUGLAS REPORTED BY COOP OBSERVER.
GEELHARTLocal storm report, Apr 12, 4:26 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
426 PM CDT FRI APR 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 PM GEORGETOWN IL .75 INCH HAIL
04/12/02 VERMILION REPORTED BY ESDA.
0420 PM RIDGE FARM IL .75 INCH HAIL
04/12/02 VERMILION REPORTED BY ESDA.
GEELHARTLocal storm report, Apr 12, 4:36 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
436 PM CDT FRI APR 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM PARIS IL 1.00 INCH HAIL
04/12/02 EDGAR DIME TO QUARTER SIZE HAIL.
REPORTED BY ESDA.
0430 PM CHRISMAN IL 1.00 INCH HAIL
04/12/02 EDGAR DIME TO QUARTER SIZE HAIL.
REPORTED BY ESDA.
GEELHARTThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 2:01 PM CDT | Severe Thunderstorm Warning | ILX | Vermilion | 44 min |
| Apr 12, 2:30 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Shelby | 45 min |
| Apr 12, 3:09 PM CDT | Severe Thunderstorm Warning | ILX | Moultrie, Shelby | 51 min |
| Apr 12, 3:17 PM CDT | Severe Thunderstorm Warning | ILX | Effingham | 28 min |
| Apr 12, 3:37 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Douglas, Edgar, Vermilion | 53 min |
| Apr 12, 3:47 PM CDT | Severe Thunderstorm Warning | ILX | Cumberland, Effingham | 43 min |
| Apr 12, 3:55 PM CDT | Tornado Warning | ILX | Champaign, Douglas | 35 min |
| Apr 12, 4:06 PM CDT | Severe Thunderstorm Warning | ILX | Coles | 54 min |
| Apr 12, 4:31 PM CDT | Severe Thunderstorm Warning | ILX | Edgar, Vermilion | 59 min |
| Apr 12, 5:21 PM CDT | Flash Flood Warning | ILX | Edgar, Vermilion | 4 hr |
| Apr 12, 5:25 PM CDT | Severe Thunderstorm Warning | ILX | Richland | 50 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.